How Long on Depakote?

I am wondering about the dosing recommendations for Depakote.  How long should someone stay on a maximum dose of Depakote after an acute manic phase? Is there any protocol that a patient and family can go by? My sister-in-law has been on 1350mg of Depakote for 5 months after a first episode mania with psychosis. She was hospitalized for two weeks. She is no longer psychotic and is doing well except for side effects.

Thank you.

Dear Caron -- 
Good question.  No great answer, unfortunately.  We go through this all the time.  Here's the general game plan. 

First, you try to establish that all symptoms of mood instability, manic or depressive, are gone.  Then, you wait before lowering the dose.  If the patient's episodes are really destructive, we seem to try to wait longer and be more cautious about lowering, as there's some data to suggest that it can take a long time, like in the neighborhood of 6 months, for things to really get back to "normal" after a manic episode, for example.  

On the other hand, it's also fairly clear, especially with lithium, that the dose a patient needs to get back to his or her "normal" can be higher than the dose required to keep her or him at that "baseline".  So, thus your question -- you're right that one would consider decreasing the Depakote dose (although we have much less data to go on with Depakote, compared to lithium), and the issue is when.  

So, if your sis-in-law had relatively mild symptoms; if she has a good doctor and a very good support system; and if the members of that support system are ready to take the risk of a relapse of symptoms and feel they know what to do in response, and that the response is going to really work (e.g.. she's going to listen when someone says "you're getting symptoms again, we have to move your Depakote back up, or add something") -- then we'd probably go down a little sooner.  

Ok, you want to know: how soon?  Well, let's put it this way: in my practice, this past week I saw a woman who was finally almost but not quite symptom free after several years of horrible symptoms.  She was on 3 mood stabilizers and feeling fatigued, and felt it was the medications that were causing the fatigue.  She could be right.  But before we even got things really stable, she wanted to go down on med's.  I tried to convey my concern; I had her husband come in to hear those concerns, and asked him if he was ok with a plan to start down now, which he was.  And when she was still clear she wanted to decrease, we mapped out a plan based on a middle way between how fast she wanted to go, and how fast I thought would be (conservatively) wise.  

In other words, it's a process not a number.  But it's good that you're asking.  I hope that helps. 

Dr. Phelps


Published April, 2001